Montana, 2008

Hail and Damaging Winds in Montana, August 2 to 3, 2008

August 2 to 3, 2008 · NWS GGW · 6 events in 4 counties and zones

A strong shortwave trough located in southern Montana triggered a few severe thunderstorms in northeast Montana. One of these storms quickly developed into a destructive bow echo near Miles City before continuing northeast into Prairie, Dawson and Wibaux counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong shortwave trough located in southern Montana triggered a few severe thunderstorms in northeast Montana. One of these storms quickly developed into a destructive bow echo near Miles City before continuing northeast into Prairie, Dawson and Wibaux counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 1:16 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 1:16 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT SAT AUG 2 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
A VORT MAX APPARENT ON THE WATER VAPOR IMAGERY OVER OREGON WILL
MOVE NORTHEAST INTO SOUTHERN MONTANA TODAY. INCREASED INSTABILITY
AND MOISTURE FEED FROM THE SOUTHWEST WILL INITIATE PRECIPITATION
BY LATE AFTERNOON OR EVENING IN WESTERN ZONES. IN THE WAKE OF THE
EXITING COLD FRONT THE MORNING SOUNDING AND AFTERNOON BUFKIT
PRODUCED INVERTED V PROFILES WHICH COULD SUPPORT GUSTY WINDS
ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP LATER TODAY. 850MB
FRONT WILL BECOME STATIONARY TONIGHT JUST TO OUR SOUTH BUT ENOUGH
700MB TEMPERATURE BOUNDARY WILL LINGER OVER THE AREA FOR THE MINOR
DISTURBANCES IN THE SOUTHWEST UPPER FLOW TO PRODUCE SHOWERS
TONIGHT. CONVECTION WILL THEN SPREAD EAST OVER THE ZONES
TONIGHT...EXITING THE CWA SUNDAY MORNING. SURFACE COMPUTED CAPE
WILL NOT BE SUBSTANTIAL TONIGHT BUT A STRONG UPPER JET AND DEEP
LAYER SHEAR COULD PRODUCE GUSTY WINDS TONIGHT THAT COULD
OCCASIONALLY BECOME SEVERE STRENGTH. SPC HAS ADDED THE EASTERN
PORTION OF NE MT IN A SLIGHT RISK FOR SEVERE FOR TONIGHT.

SUNDAY WILL BE SLIGHTLY COOLER THAN TODAY. BUT LURKING OVER THE
NORTHERN ROCKIES IS QUICK MOVING SHORTWAVE THAT WILL SWING ACROSS
THE ZONES SUNDAY NIGHT. MODELS ARE A LITTLE MORE IMPRESSIVE WITH
MOISTURE SO WILL INCREASE POPS AND QPF FOR THIS SYSTEM. MONDAY
MORNING WILL SEE THIS SYSTEM PASS EAST WITH ZONAL FLOW AND A
SURFACE HIGH IN ITS WAKE. TMAX FOR MONDAY SHOULD BE SLIGHTLY
COOLER THAN SUNDAY. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
ONLY CHANGE TO THE EXTENDED FORECAST WAS TO ADD SOME LOW POPS...
MAINLY ACROSS THE SOUTH...FOR FRIDAY/FRIDAY NIGHT. UPPER RIDGE
ACROSS THE REGION FOR MOST OF THE PERIOD BUT MODELS STARTING TO
INDICATE WAVE LIFTING NORTHWARD...AND PULLING TROPICAL MOISTURE
WITH IT FOR LATE NEXT WEEK. THIS MAY BE THE MODELS PICKING UP ON
INCREASE IN CONVECTIVE ACTIVITY SOUTH OF BAJA CALIFORNIA.
OTHERWISE FORECAST LOOKS ON TRACK WITH DRY AND NOT TOO HOT
WEATHER. EBERT

PREVIOUS LONG TERM DISCUSSION...EXTENDED MODELS ARE IN QUITE GOOD
AGREEMENT FROM THE BEGINNING OF THE PERIOD MONDAY NIGHT INTO
FRIDAY...AFTER WHICH THEY BEGIN TO DIVERGE. NORTHWEST FLOW ALOFT
EXPECTED MONDAY NIGHT THRU WEDNESDAY AS AN UPPER LOW OVER THE
WESTERN PORTION OF HUDSON BAY DRIFTS EVER SO SLOWLY SOUTHEAST WITH
AN ASSOCIATED TROF MOVING ACROSS THE GREAT LAKES REGION...AND AN
UPPER RIDGE BUILDS ALONG THE WEST COAST AND MOVES SLOWLY INLAND.
DURING THIS TIME BROAD HIGH PRESSURE IS EXPECTED TO PREVAIL AT THE
SURFACE. THE UPPER RIDGE THEN BEGINS TO TRUNDLE INTO WESTERN
MONTANA THURSDAY AND MORE OR LESS REMAINS THERE THRU FRIDAY AS THE
PATTERN ACROSS NORTH AMERICA BECOMES VERY AMPLIFIED AND STALLED AS
THE AFOREMENTIONED UPPER LOW DRIFTS TOWARD THE GREAT LAKES AND THE
TROF IN THE EAST DEEPENS. AT THE SURFACE THE HIGH BEGINS TO DRIFT
EAST BY LATER IN THE WEEK WHICH SETS UP AND EAST TO SOUTHEAST LOW
LEVEL FLOW ACROSS THE AREA. SOLUTIONS THEN BEGIN TO DIFFER FOR
NEXT WEEKEND AS THE GFS MAINTAINS A VERY AMPLIFIED AND BLOCKY
PATTERN OVER NORTH AMERICA AS ANOTHER UPPER LOW SINKS TOWARD THE
PACIFIC NORTHWEST FROM THE GULF OF ALASKA AND THE EAST COAST LOW
IS IN NO HURRY TO LEAVE. THIS LEAVES A RATHER AMPLIFIED RIDGE
ACROSS THE AREA. MEANWHILE THE ECMWF FLATTENS THE UPPER FLOW NEXT
WEEKEND AS IT IS MUCH LESS BULLISH ON THE WEST COAST LOW MOVING
SOUTHEAST FROM THE GULF OF ALASKA AND IS QUICKER TO EJECT THE EAST
COAST LOW INTO THE ATLANTIC. FOR NOW THE GFS SOLUTION SEEMS MORE
LOGICAL AND LIKELY...SO WILL LEAN HEAVILY THAT WAY. TEMPERATURES
THRU THE PERIOD LOOK MORE OR LESS WITHIN A FEW DEGREES OF NORMAL
FOR EARLY AUGUST WITH NO EXTREME HEAT EXPECTED.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE WEEKEND. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND PERSIST THROUGH THE NIGHT INTO EARLY SUNDAY
MORNING. SHOULD ONE OF THESE STORMS PASS OVER OR NEAR A TAF SITE
CONDITIONS COULD BE REDUCED TO MVFR/IFR BRIEFLY...AND WIND COULD
BECOME QUITE STRONG AND GUST TO AROUND 50 KT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 2, 1:48 PM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
248 PM MDT SAT AUG 2 2008

MTZ016>027-059>062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
248 PM MDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING THUNDERSTORMS TO THE AREA
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 2, 1:43 PM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
243 PM MDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     15 N RICHEY             47.86N 105.07W
08/02/2008  E60.00 MPH       RICHLAND           MT   PUBLIC

            WIND GUST OVER 60 MPH.

&&

RSMITH

The radar

The Glasgow radar (KGGW), 92 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
August 2, 6:35 PM MST
Where
Phillips County, 7 mi NNE of Malta
Measured
1 in hail
Reported by
Public
Coordinates
48.444, -107.812

Hail, Phillips

When
August 2, 7:10 PM MST
Where
Phillips County, 19 mi N of Saco
Measured
1 in hail
Reported by
Public
Coordinates
48.745, -107.330

Hail, Prairie

When
August 2, 11:06 PM MST
Where
Prairie County, 1 mi NW of Terry
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.790, -105.315

Thunderstorm Wind, Prairie

When
August 2, 11:18 PM MST
Where
Prairie County, 1 mi NW of Terry
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.790, -105.315

This wind gust occurred well behind the leading edge of the storm.

Thunderstorm Wind, Dawson

When
August 2, 11:50 PM MST
Where
Dawson County, 4.5 mi SW of Intake
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.254, -104.598

Large tree branches were snapped and blown across the yard. Lawn furniture was blown 30 feet.

Thunderstorm Wind, Wibaux

When
August 3, 12:30 AM MST
Where
Wibaux County, 16.5 mi N of Wibaux
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
47.219, -104.180

The wind snapped tree branches and blew steel lawn furniture across the yard. One inch of rain was also estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128640, 128641, 128642, 128643, 128648, 128649.